Part 4: Venous Thromboembolism

Elisabeth M. Battinelli, MD, PhD

Assistant Professor of Medicine, Harvard Medical School, Associate Physician, Division of Hematology, Brigham and Women's Hospital, Boston, MA

Jean M. Connors, MD

Assistant Professor of Medicine, Harvard Medical School, Medical Director, Anticoagulation Management Service, Brigham and Women's Hospital and Dana-Farber Cancer Institute, Boston, MA

Question 5

A 60-year-old man is seen in your hematology clinic for management of anticoagulation after a recent provoked DVT. The DVT occurred 2 weeks ago and was thought to be a provoked event in the setting of total hip replacement. He is currently being anticoagulated with LMWH. The patient notes that his insurance does not cover outpatient visiting nursing and therefore he has been administering the injections himself over the past week. He states that he is having significant difficulty giving himself the LMWH injections each day and admits that he has been noncompliant with several doses of the LMWH because he fears needles. He states that he is quite needle phobic and has fainted in the past with blood draws and asks if there are any medications that do not require injections or blood tests.

Which of the following is the most appropriate response to this patientís concerns?

  •   Make no changes as the recommended period of anticoagulation
    after total hip replacement is 4 weeks and therefore he only has
    2 more weeks to go
  •   Switch the patient to an aspirin daily
  •   Offer the patient rivaroxaban after reviewing concerns regarding
    lack of a therapeutic antidote for major bleeding events
  •   Switch the patient to fondaparinux since it only requires once
    a day dosing

Updated 11/21/2013 • jdw | Copyright ©2014 Turner White Communications